Brain Condition Caused by Side Effects of Prescription Drugs
Not all brain injury arises from a traumatic event. A number of our clients have developed an often irreversible brain disorder called Tardive dyskinesia.
Tardive means “delayed” and dyskinesia means “abnormal movement.”
Tardive dyskinesia is a serious side effect that can arise as a result of taking certain prescribed medications. It seems that the risk of a patient developing the disorder increases the longer the patient takes the drug. If caught early and the drug is no longer taken, the condition can sometimes be reversed. It can afflict adults and children.
Tardive dyskinesia is actually caused by a brain injury, which can cause permanent involuntary movements such as involuntary repetitive movements of the tongue, lips, face, and extremities. It may include facial disfigurement, tongue thrusting, grimacing, difficulties eating and speaking. In addition, it may cause uncontrollable shaking of the arms and legs, as well as severe breathing difficulty.
Some of our clients have developed tariff dyskinesia following the administration of anti- psychotic medications (including those sometimes prescribed as an adjunctive therapy for depression) like Risperidone, also known as Risperdal, or metoclopramide also called Reglan, which is prescribed for certain stomach problems.
Other drugs which have been associated with the disorder include:
· Chlorpromazine (CPZ)
· Fluphenazine (Prolixin)
· Haloperidol (Haldol)
· Olanzapine (Zyprexa)
· Flunarizine (Sibelium)
Sometimes the condition is not preventable, but at other times, the condition is the result of medical malpractice – such as prescribing the wrong drug or prescribing the right drug for too long. Doctors must be very careful to appropriately use prescribed medicines and thoroughly monitor patients for signs of abnormal movements.
Physicians should educate patients and families about the dangers and warning signs of tardive dyskinesia. If they fail to do so, and the condition develops, the patient may have the ability to commence a legal action for compensation.
We have obtained financial settlements for clients who have developed this devastating disorder. If you develop this condition, see your doctor immediately. You can also consider seeking legal advice to find out if you might be able to bring a successful legal action.